Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 270, NWS Hastings, NE

August 6, 2011Merrick County, Nance County, Polk County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 6, 2011, 6:28 PM CDT for Merrick County, Nance County, Polk County, Nebraska. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 6:28 PM CDT (23:28 UTC)
Expired
Aug 6, 2011, 6:44 PM CDT
In force
16 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Merrick County, NE, Nance County, NE, Polk County, NE

The radar

The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 5:32 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS53 KGID 062328
SVRGID
NEC121-125-143-070015-
/O.NEW.KGID.SV.W.0270.110806T2328Z-110807T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MERRICK COUNTY IN CENTRAL NEBRASKA...
  SOUTHEASTERN NANCE COUNTY IN CENTRAL NEBRASKA...
  POLK COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 715 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF FULLERTON...OR 32 MILES NORTHEAST OF GRAND ISLAND...AND
  MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARKS...GENOA...SILVER CREEK...OSCEOLA AND SHELBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4110 9737 4116 9783 4117 9783 4116 9784
      4119 9806 4135 9809 4150 9771 4140 9770
      4140 9760 4134 9759 4137 9751 4137 9747
      4140 9737
TIME...MOT...LOC 2328Z 264DEG 39KT 4127 9794
WIND...HAIL 60MPH 1.75IN

$$
1 follow-up statement
681 
WWUS53 KGID 062344
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
644 PM CDT SAT AUG 6 2011

NEC121-125-143-062354-
/O.CAN.KGID.SV.W.0270.000000T0000Z-110807T0015Z/
MERRICK NE-NANCE NE-POLK NE-
644 PM CDT SAT AUG 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR POLK...SOUTHEASTERN NANCE AND
NORTHEASTERN MERRICK COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4110 9737 4116 9783 4117 9783 4116 9784
      4119 9806 4135 9809 4150 9771 4140 9770
      4140 9760 4134 9759 4137 9751 4137 9747
      4140 9737
TIME...MOT...LOC 2344Z 264DEG 39KT 4129 9771

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:49 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 6, 3:49 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT SAT AUG 6 2011

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN FORECAST CONCERN WILL
BE CHANCES FOR THUNDERSTORMS.

A FEW CUMULUS HAVE FORMED WHERE THE STRATUS WAS WITH THE FOG EARLIER
THIS MORNING. SURFACE ANALYSIS SHOWS A WEAK COLD FRONT STILL IN
WESTERN NEBRASKA AND KANSAS AT THIS TIME. THE FRONT HAS BEEN SLOW TO
MOVE DURING THE DAY BUT HAS GRADUALLY DRIFTED EAST.

MODELS HAVE RELATIVELY WEAK WAVES MOVING THROUGH ZONAL TO SLIGHT
NORTHWEST FLOW ACROSS THE REGION. A WEAK COLD FRONT WILL MOVE
THROUGH THE AREA TONIGHT THEN STALL NEAR THE KANSAS/NEBRASKA BORDER
FOR SUNDAY BEFORE DRIFTING TO THE SOUTH SUNDAY NIGHT. EACH OF THE
MODELS HAVE SLIGHTLY DIFFERENT TIMING AND STRENGTH OF THE UPPER
WAVES WHICH MAKES THE FORECAST A CHALLENGE.

THE FIRST WAVE THAT WILL BRING A CHANCE FOR THUNDERSTORMS WILL BE
MOVING THROUGH TONIGHT. WITH THE FRONT MOVING THROUGH THE AREA THERE
WILL BE SOME THUNDERSTORMS ALONG THE FRONT TONIGHT. THERE IS PLENTY
OF CAPE TO WORK WITH. THE CIN IS GOOD ENOUGH EARLY THAT STORMS ARE
HAVING TROUBLE GETTING STARTED...BUT THE CIN DECREASES THIS EVENING
SO EXPECT THUNDERSTORM DEVELOPMENT ALONG THE FRONT THIS EVENING THEN
MOVE INTO THE AREA DURING THE NIGHT.

THERE COULD BE A SHORT BREAK SUNDAY MORNING BUT BY AFTERNOON THERE
IS ANOTHER WAVE MOVING INTO THE AREA AND THE CHANCES FOR
THUNDERSTORMS INCREASES AGAIN. THE BEST CHANCE WILL BE NEAR THE
BOUNDARY. BY SUNDAY NIGHT A REINFORCING AND STRONGER WAVE MOVES INTO
THE AREA. WITH ALL OF THE LOW LEVEL MOISTURE THERE WILL BE
THUNDERSTORMS AROUND THE AREA.

.LONG TERM...MONDAY THROUGH SATURDAY...A GENERALLY FAST MOVING
MAINLY ZONAL UPPER LEVEL FLOW PATTERN IS EXPECTED TO PERSIST ACROSS
THE CENTRAL AND NORTHERN PLAINS THROUGH THE EXTENDED PERIODS OF THE
FORECAST. THIS WILL RESULT IN QUICK PASSING UPPER LEVEL DISTURBANCES
BRINGING PERIODIC CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY
THROUGH AT LEAST NEXT SATURDAY...WHEN GLOBAL MODELS ARE INDICATING A
MORE AMPLIFIED RIDGE OF HIGH PRESSURE ATTEMPTING TO BUILD ACROSS THE
ROCKIES AND INTO THE NORTHERN PLAINS.

WHILE IT IS NOT POSSIBLE TO PREDICT THE EXACT TIMING OF EACH OF
THESE DISTURBANCES...BOTH THE GFS AND EC IN AGREEMENT BRINGING A
PAIR OF FAIRLY POTENT UPPER LEVEL DISTURBANCE ACROSS THE REGION LATE
MONDAY INTO TUESDAY MORNING AND AGAIN LATE TUESDAY INTO WEDNESDAY
MORNING. TRIED TO INDICATE GREATER POTENTIAL FOR PRECIPITATION
DURING THESE TIME PERIODS WITH SLIGHT CHANCES INCLUDED IN JUST ABOUT
EVERY OTHER FORECAST PERIOD THROUGH NEXT SATURDAY. IN ADDITION...AT
THIS TIME...THERE APPEARS TO BE AT LEAST SOME STRONG TO SEVERE
WEATHER POTENTIAL LATE MONDAY AND AGAIN LATE TUESDAY WITH THE
AFOREMENTIONED UPPER LEVEL DISTURBANCES...ALONG WITH THE POTENTIAL
FOR HEAVY RAINFALL.

&&

.PREV DISCUSSION... /ISSUED 1225 PM CDT SAT AUG 6 2011/

AVIATION...18Z TAF. NOT TOO MANY LOW CLOUDS LEFT FROM THE FOG
THIS MORNING. THEY WILL CONTINUE TO DECREASE. THE NEXT CONCERN
WILL BE CHANCE FOR THUNDERSTORMS. EXPECT THAT THE BEST CHANCES
WILL BE DURING THE EVENING HOURS. THERE IS A WEAK SURFACE BOUNDARY
THAT WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND
EVENING WHICH WILL BE WHEN THE THUNDERSTORMS MOVE THROUGH. WINDS
WILL BE LIGHT DURING THE NIGHT AND WITH THE LOW LEVEL MOISTURE
AROUND AND LIGHT WINDS COULD SEE A LITTLE LIGHT FOG AGAIN TOWARD
MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 6, 3:54 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
354 PM CDT SAT AUG 6 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
354 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE MAINLY TONIGHT. SEVERE WEATHER IS
POSSIBLE. THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF
QUARTERS...WIND GUSTS OF 60 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE INTERMITTENT CHANCES OF THUNDERSTORMS THROUGH THE
ENTIRE PERIOD. STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE SUNDAY AFTERNOON AND NIGHT. MORE STRONG TO LOCALLY SEVERE
THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND
NIGHT TIME HOURS FOR THE MONDAY THROUGH FRIDAY TIME FRAME. THE
MAIN HAZARDS FOR THE ENTIRE PERIOD WILL BE DAMAGING WIND GUSTS OF
60 MPH AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Aug 6, 6:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 E CHAPMAN             41.02N 98.12W
08/06/2011  E1.75 INCH       MERRICK            NE   TRAINED SPOTTER

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:56 AM CDTDense Fog AdvisoryGIDAdams, Buffalo, Clay, Fillmore, Greeley, Hall and 12 more6 hr
Aug 6, 5:13 PM CDTSevere Thunderstorm WarningGIDHamilton, Howard, Merrick47 min
Aug 6, 5:51 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick39 min
Aug 6, 6:01 PM CDTTornado WarningGIDHamilton, Merrick29 min
Aug 6, 6:24 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York51 min
Aug 6, 6:55 PM CDTSevere Thunderstorm WarningGIDYork35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.